Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 140, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 24, 2018, 1:37 AM CDT for Harper County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2018, 1:37 AM CDT (06:37 UTC)
- Expired
- Jun 24, 2018, 2:30 AM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 48 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 9:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1196 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
670
WUUS53 KICT 240637
SVRICT
KSC077-240730-
/O.NEW.KICT.SV.W.0140.180624T0637Z-180624T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
137 AM CDT SUN JUN 24 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Harper County in south central Kansas...
* Until 230 AM CDT.
* At 136 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Nashville to near Kiowa, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Anthony, Harper, Attica, Bluff City, Waldron, Freeport, Corwin and
Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9835 3738 9835 3739 9818 3724 9780
3700 9780
TIME...MOT...LOC 0636Z 305DEG 31KT 3735 9837 3705 9846
HAIL...<.75IN
WIND...60MPH
$$
HOWERTON2 follow-up statements
068
WWUS53 KICT 240714
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
214 AM CDT SUN JUN 24 2018
KSC077-240730-
/O.CON.KICT.SV.W.0140.000000T0000Z-180624T0730Z/
Harper KS-
214 AM CDT SUN JUN 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR HARPER COUNTY...
At 214 AM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Harper to near Manchester, moving
east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Anthony, Harper, Attica, Bluff City, Waldron, Freeport, Corwin and
Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9834 3738 9835 3739 9818 3724 9780
3700 9780
TIME...MOT...LOC 0714Z 274DEG 24KT 3736 9809 3703 9809
HAIL...<.75IN
WIND...60MPH
$$
HOWERTON996
WWUS53 KICT 240727
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
227 AM CDT SUN JUN 24 2018
KSC077-240735-
/O.EXP.KICT.SV.W.0140.000000T0000Z-180624T0730Z/
Harper KS-
227 AM CDT SUN JUN 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR HARPER COUNTY WILL EXPIRE AT
230 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds up to 50 mph are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3700 9834 3738 9835 3739 9818 3724 9780
3700 9780
TIME...MOT...LOC 0725Z 305DEG 31KT 3731 9799 3698 9799
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:35 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 24, 12:35 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1235 AM CDT Sun Jun 24 2018 .UPDATE... Issued at 925 PM CDT Sat Jun 23 2018 Convective evolution remains a challenge overnight and on Sunday. Per radar trends so far this evening, HRRR seems to be on the right track. 0000 UTC surface/raobs show band of richer/deeper moisture across southwest half of OK, pointing into far western KS. This bodes well for HRRR idea of western KS convection continuing to track southeast with the west-north west flow aloft. The main issue is how far east the precipitation will go. HRRR pushes precipitation all the way into southeast KS by mid morning. This seems to be a stretch, given HRRR tendencies this past week, but possible if 850MB flow veers. This complicates forecast for Sunday, as HRRR breaks out a band of altocumulus castellanus and showers in the elevated baroclinic zone over the Flint Hills, while keeping the low level moisture/thermal gradient well west of of the forecast area throughout the afternoon. This would significantly delay the onset of robust convection in the forecast area. Adjusted overnight forecast for now to increase the chance of rain, and will let the mid shift watch trends overnight and make adjustments to the Sunday afternoon-evening periods after perusing the entire 0000 UTC model suite. -Howerton && .SHORT TERM...(This evening through Tuesday night) Issued at 405 PM CDT Sat Jun 23 2018 The main forecast concerns will be severe weather potential Sunday into Sunday night. Will maintain slight chances (20-30%) of thunderstorms tonight into Sunday morning. This would be for the possibility of a storm cluster or two propagating east-southeastward off of the High Plains, along with strengthening 850-700 warm air advection and moisture transport. The HRRR, 18z NAM-WRF, 12z GFS models are more aggressive with this initial convective potential in comparison to some of the other high resolution models. Strong/gusty winds would be the main threat with any of these storm clusters. If this convection is more widespread and lingers well into Sunday morning, possible outflow effects will make overall convective evolution into Sunday afternoon/night much more uncertain and challenging. A strong shortwave trough will move out of the northern Rockies over the Central Plains Sunday into Monday. A 40-50 knot southwesterly mid-level jet streak will accompany this trough as it moves out over Kansas. Barring widespread convective outflow effects (mentioned above) materializing, a very moist and strongly unstable airmass (MLCAPE of around 4,000 J/KG) and 35-40 knots of deep layer shear will be in place ahead of the approaching cold front. Most short- range models indicate storms developing on the cold front over the central High Plains by midday Sunday, then traversing southeastward Sunday afternoon into Sunday night. These storms should propagate southeastward into central/south-central Kansas counties Sunday afternoon or evening with upscale growth into one or more damaging MCS's. The main threats Sunday afternoon/night appear to be widespread damaging winds, with high-end severe gusts possible. A few large to very large hail reports are possible mainly Sunday afternoon. Strong 850 mb moisture transport and upper divergent flow will support the potential for thunderstorms across much of the forecast area Sunday night. Anomalously high precipitable water will support locally heavy rainfall/flooding, and strong to severe wind gusts with storms Sunday night. Will maintain a chance of thunderstorms Monday into Monday night across eastern Kansas, however this will strongly depend on where the effective front/boundary ends up due to outflow effects from widespread storms Sunday night. A few strong to marginally severe storms will be possible. .LONG TERM...(Wednesday through Saturday) Issued at 405 PM CDT Sat Jun 23 2018 Confidence is high in above normal temperatures given the large scale upper pattern agreement with the GEFS and EPS medium range guidance. Upper ridge development is progged over the south-central Plains Wednesday into Thursday, before sliding over the eastern/southeastern CONUS by Friday/Saturday. Mean upper troughing will develop over the western states. Resultant lee troughing will allow for breezy southerly winds and hot and humid weather across the forecast area for mid to late week. High temperatures will likely approach or exceed the century mark by a few degrees across central/south-central Kansas, with lower-middle 90s in the southeast. Balmy overnight lows in the 70s are expected. Peak afternoon heat indices of 100-105 are projected. Residual chances of thunderstorms could linger mainly over northeast Kansas Tuesday into Tuesday evening, otherwise rain chances from Wednesday through Saturday look slim to nil. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1232 AM CDT Sun Jun 24 2018 Convective evolution continues to be problematic. HRRR has had the best handle so far tonight, and will hedge the first half of the forecast that direction. This will keep storms going throughout the night as they spread into southeast KS. Still not entirely convinced about the precipitation chances late morning through early afternoon save some isolated elevated showers or sprinkles with the 700MB warm air advection/baroclinic zone. With extensive cold pool, it is questionable whether storms would develop in the afternoon, and delayed the VCTS until the evening. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 70 91 69 88 / 60 60 80 20 Hutchinson 69 90 67 88 / 50 80 80 20 Newton 69 89 67 87 / 50 70 80 20 ElDorado 69 88 68 86 / 60 50 70 30 Winfield-KWLD 69 90 70 88 / 70 50 60 40 Russell 68 86 64 88 / 30 70 70 10 Great Bend 68 87 64 88 / 40 80 70 10 Salina 70 89 68 89 / 30 80 80 20 McPherson 69 89 67 87 / 40 80 80 20 Coffeyville 70 89 72 89 / 40 60 50 50 Chanute 69 88 70 86 / 30 50 60 50 Iola 69 88 70 85 / 30 40 60 40 Parsons-KPPF 71 89 71 88 / 30 50 60 50 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...PJH SHORT TERM...JMC LONG TERM...JMC AVIATION...PJH
Hazardous weather outlook, Jun 23, 5:03 PM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 503 PM CDT Sat Jun 23 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 503 PM CDT Sat Jun 23 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a chance of thunderstorms moving southeastward off of the High Plains into region tonight. Strong wind gusts to 50 mph and nickel sized hail could accompany any of these storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorm potential is expected to increase across the region Sunday through Sunday night, with the highest chances Sunday afternoon and evening. The primary threat is expected to be widespread damaging winds, with some higher end gusts of 75 mph or greater possible. In addition, large hail of 1 to 2 inch diameter and perhaps a brief tornado or two are possible mainly Sunday afternoon with any storms that manage to remain isolated. Locally heavy rainfall and localized flooding could occur especially with storms Sunday night. Isolated to widely scattered thunderstorms remain possible Monday across mainly eastern and southeast Kansas. Monday thunderstorm coverage and placement will depend on the extent of Sunday night's storms. Nevertheless, a severe threat does exist if storms can form Monday afternoon and evening. Heat indices from around 100 to 105 degrees are forecast areawide during the afternoon hours Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. Storm spotters will likely be needed Sunday afternoon and evening. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 24, 12:42 AM CDT, 55 minutes before
Special Weather Statement National Weather Service Wichita KS 1242 AM CDT SUN JUN 24 2018 KSZ032-240630- Russell KS- 1242 AM CDT SUN JUN 24 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Russell County in central Kansas... * Until 130 AM CDT. * At 1236 AM CDT...National Weather Service meteorologists were tracking the strong winds assocated with decaying showers near Walker...moving east at 25 mph. wind gusts up to 50 mph will be possible over western Russell county. * Locations impacted include... Russell, Gorham, Luray, Milberger, Bunker Hill, Paradise, Waldo, Russell Airport and Wilson Lake. LAT...LON 3913 9904 3913 9867 3870 9863 3870 9904 TIME...MOT...LOC 0540Z 256DEG 22KT 3890 9897 HOWERTON
Special weather statement, Jun 24, 1:09 AM CDT, 28 minutes before
Special Weather Statement National Weather Service Wichita KS 109 AM CDT SUN JUN 24 2018 KSZ082-240715- Kingman KS- 109 AM CDT SUN JUN 24 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Western Kingman County in south central Kansas... * Until 215 AM CDT. * At 107 AM CDT...National Weather Service meteorologists were tracking strong thunderstorms along a line extending from near Preston to 5 miles southwest of Isabel...and moving southeast at 30 mph. wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Kingman, Cunningham, Nashville, Willowdale, Zenda, Spivey, Cleveland, Penalosa, Rago and Kingman Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons in campgrounds should consider seeking sturdy shelter until these storms pass. && A Severe Thunderstorm Watch remains in effect until 500 AM CDT for south central Kansas. LAT...LON 3739 9846 3773 9847 3773 9808 3739 9806 TIME...MOT...LOC 0609Z 297DEG 27KT 3773 9856 3740 9859 HOWERTON
Local storm report, Jun 24, 1:16 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
116 AM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 AM NON-TSTM WND GST RUSSELL MUNICIPAL AIRPO 38.88N 98.81W
06/24/2018 M66 MPH RUSSELL KS ASOS
ASOS STATION RSL, RUSSELL MUNICIPAL AIRPORT.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 12:42 AM CDT | Special Weather Statement | ICT | Russell | 48 min |
| Jun 24, 1:09 AM CDT | Special Weather Statement | ICT | Kingman | 66 min |
| Jun 24, 2:32 AM CDT | Special Weather Statement | ICT | Harper | 43 min |
| Jun 24, 3:11 AM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| Jun 24, 6:54 AM CDT | Special Weather Statement | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.